Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Fear of skin cancer on aza/imuran


08-22-2016, 04:41 AM   #1
eleanor_rigby
Senior Member
 
Join Date: Aug 2012
Location: Cheshire, England, United Kingdom

My Support Groups:
Fear of skin cancer on aza/imuran

Hi all,

I don't want this post to upset/scare anyone. I am aware with Crohn's we must balance the risks/benefits and my primary goal is to keep my Crohn's in check.
I just wonder if anyone has researched this issue thoroughly and can offer me any reassurance?

It seems to me that any anecdotal stories I have read of people being on Imuran/azathioprine for several years seems to develop skin cancer.

This study in particular concerns me: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2426755/

It basically says that when azathioprine interacts with UVA light it forms a novel photoproduct which can't be repaired. It also said that patients appeared to be abnormally sensitive to UVA light at a dose, equivalent to one to two minutes of exposure around noon in England during a typical summer's day.

I am concerned because these patients in this study were taking azathioprine at 1-2 mg/kg, which is the same as me.

I do wear sunscreen and fortunately live in rainy Britain, but is that enough? What are the odds of skin cancer for the future? I read for transplant patients, 60% - 90% will be affected after 20 years. Is that true for us as well?

I think what concerns me the most though is that if we stop this drug, our risk of skin cancer remains (unlike the risk of lymphoma which disappears after we stop the drug). It seems our DNA is permanently changed from taking this drug.
__________________


2nd Generation affected

Symptoms since 2006 (age 17)

Emergency open bowel resection after perforation in 2011 (age 22) (wrongly diagnosed as burst appendix ). Three years remission following this unmonitored

DX with perforating small bowel Crohn's Disease 01/2016 (terminal ileum, duodenum) and coeliac disease (age 26)

Meds:
75mg azathioprine
Gluten-free diet
08-26-2016, 03:18 AM   #2
jthommo
 
jthommo's Avatar
 
Join Date: May 2010
Location: Australian Capital Territory, Australia
Hi Eleanor

I've been on aza for about six years, under the blazing Australian sun. I just take the usual precautions that everyone does (or should) - sunscreen, a hat, long sleeves if over 40C. No problems so far, touch wood.

Cheers, Thommo
08-26-2016, 09:31 AM   #3
Julia S
 
Join Date: Aug 2016
Location: São Paulo, Brazil

My Support Groups:
Hi, Thommo. Can you (whilst wearing sunscreen) stay out under the sun without problems? Eg: spend a day at the beach in normal swimwear?
08-29-2016, 11:26 AM   #4
hcrum87hc
Senior Member
 
hcrum87hc's Avatar
 
Join Date: Jul 2014

My Support Groups:
I'm a 29 y/o male, and I've been on Imuran and Humira for a little over 2 years. That's not really super long term. My GI has stressed that I need to take care of my skin and stay out of the sun. Whenever I"m going to be outside for a good amount of time, I like to wear the long sleeve sweat-wicking shirts and a wide brim hat to keep the sun off my face and neck. I'll then put sunscreen on any exposed body parts and enjoy my time outside. I usually do a good job of not getting burnt. We'll see what happens in the future, but I'm not going to live my life under a rock due to a low possibility of skin cancer.
__________________
Blessed is he who trusts in the Lord, whose confidence is in Him. Jeremiah 17:7.

Officially diagnosed with Crohn's Disease in June, 2014 2 weeks before 27th birthday after ER visit due to partial blockage (stricture).

Current Meds:
Humira-40 mg every other week
Imuran-150 mg/day

Surgeries: Ileocecectomy 7/13/16 removed 60cm of small intestines.

Status: All inflamed and strictured intestines removed. All remaining intestines are currently healthy.
08-29-2016, 03:11 PM   #5
mom5272
 
Join Date: Aug 2010
Location: Virginia
I've been on 6mp (immunosuppressive therapy) for 15+ years and am having a ton of skin issues-warts, keratosis, premature aging. I've read that skin issues sometimes leading to cancer can be a side effect from long term use. Very frustrating!
01-19-2017, 10:13 PM   #6
jazzygirl52
 
Join Date: Sep 2011
Location: Springfield, Massachusetts

My Support Groups:
Didn't know that side effect. I already am worried about skin cancers as I have very fair skin and my dad and his mother had skin cancers.. his mom melanoma.
01-23-2017, 04:15 PM   #7
karj
Senior Member
 
Join Date: May 2011
Location: Ireland

My Support Groups:
A friend of mine suggested getting a skin map done. I have just started 6mp and he suggested to do it, he is on Imuran, he got one done when he started because he says then you have a base and can monitor any skin changes. So I booked mine for February. Something to think about.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Fear of skin cancer on aza/imuran
Thread Tools


All times are GMT -5. The time now is 09:34 PM.
Copyright 2006-2017 Crohnsforum.com